Hemorrhagic complications of oral anticoagulant therapy are well known. The purpose of this communication is to report an unusual and potentially life-threatening complication of long-term anticoagulant therapy that, as far as we know, has not been previously reported in the pediatric literature.
Report of a Case.—A 17-year-old girl was admitted to the hospital because of a rapidly decreasing hematocrit reading and abdominal pain. She was known to have rheumatic heart disease since age 7 years, and at 13 years of age, her mitral valve was replaced with a Björk-Shiley artificial valve. Postoperatively, she was given daily penicillin G potassium and warfarin sodium. Two months prior to admission, the patient had a transient episode of cerebral ischemia after poor compliance with her warfarin regimen. Her warfarin dose was increased, and she subsequently did well, with prothrombin times that were 2½ times control values. One month prior to admission, she had